

2023 OACTA Annual Meeting November 9-10, 2023 The Hyatt Regency, Columbus, Ohio

PROGRAM AGENDA

(as of 9/15/23)

Thursday November 9th

- 8:00–8:30am Registration / Continental Breakfast / Exhibits Open
- 8:30-8:45am Welcome

David Orlandini, Esq., OACTA President **Phil Sarnowski, Esq.,** OACTA Annual Meeting Chair **Christine Duraney, Esq.,** OACTA Annual Meeting Moderator

8:45-9:45am "Effective Trial and Mediation Presentation Using Technology"

60 MINUTES

Matthew G. Moffett, Esq. Gray, Rust, St. Amand, Moffett & Brieske, LLP Sponsored by: DRI

From PowerPoint to Trialpad and Timeline 3D, with some old "board and easel" tech too, be your best for the defense at trial! Matt Moffett has tried many bad injury and death cases to defense verdict using new and old tech. Join us as he explains the how and the why for your next trial!

- 9:45-10:00am Networking & Break with Exhibitors
- 10:00am-11:00am "Lessons from the State Bench"

60 MINUTES

Judge David W. Branstool Licking County Court of Common Pleas

Judge Carl A. Aveni Franklin County Court of Common Pleas

Judge James P. Schuck Delaware County Court of Common Pleas

Panel discussion involving judges across Central Ohio to provide feedback from the bench regarding the current status of trials, litigation, and dockets. We will be discussing lessons to learn and issues to avoid for litigators in all areas of law. 11:00am-Noon

"Fireside Chat with Former Chief Justice Maureen O'Connor"

60 MINUTES

Chief Justice Maureen O'Connor Supreme Court of Ohio

Join us for a moderated discussion involving former Chief Justice Maureen O'Connor that will be wide-ranging and involve discussions of her experience at all levels of the bench and various roles inside and outside the law.

Noon-1:30pm OACTA Legal Excellence Awards Luncheon & Annual Business Meeting

1:30-2:30pm "Lessons from the Federal Bench"

60 MINUTES

Judge Douglas R. Cole United States District Court 100 East 5th Street, Room 801 Cincinnati, OH 45202

Panel discussion involving Federal judges to provide feedback from the bench regarding the current status of the Federal Rules, recent changes, and updates. We will be discussing lessons to learn and issues to avoid for litigators in all areas of law.

2:30-2:45pm Networking & Break with Exhibitors

2:45–3:45pm "The Power of the Pen: Writing Persuasive Motions"

60 MINUTES

Julia Helmreich Ohio Attorney General The Ohio State University Fisher College of Business Legal Writing Coach

Whether we are writing a motion to dismiss, a motion in limine, or a motion for a new trial, how we write determines whether the reader will understand, remember, and respond positively to our arguments. In this session, we will explore critical improvements to make our writing clearer and more compelling.

3:45-4:00pm Networking & Break with Exhibitors

4:00–5:00pm "How to Manage Stress and Increase Overall Well-Being"

APC Credit - 60 MINUTES

Beverly Endslow, CDCA Clinical Assistant Ohio Lawyer's Assistance Program, Inc.

The legal profession deals with many stressors during their career. We will talk about how to overcome them and live a well-rounded lifestyle.

5:00-6:00pm OACTA Networking Reception

Friday, November 10th

- 8:00-8:25am Continental Breakfast / Exhibits Open
- 8:25-8:30am Welcome

8:30-9:30am

"Tangible Measures to Reduce Technology and Cyber Risks"

60 MINUTES

Hillard M. Sterling, Esq.

Roetzel & Andress, LPA

Learn about the risks that are posed to businesses, including law firms, from the technology and cyber-security viewpoint. Hillard Sterling will discuss the practical measures that can be taken and recommended to clients to reduce these risks and potentially avoid the significant losses that may occur.

9:30-10:30am *"Best Way to Prepare for Mediations"*

60 MINUTES

Craig P. Scott, Esq.

The Law Office Of Craig Scott & Company, LPA

Exploring the latest trends in mediation: We will discuss ideas on how to influence the decision makers. What is necessary for a successful mediation. The importance/difference between statutory liens and ERISA liens. Are all liens valid? The timing of mediation and do you have the necessary resources for an effective mediation i.e. medical reports, life care plans and vocational rehabilitative reports. Pre suit mediation – when and how it can be effective

- 10:30-10:45am Networking & Break with Exhibitors
- 10:45-11:00am Exhibitor Door Prizes

11:00am-Noon "Dancing in Limine: The Topics, Tactics, and Tempest for Motions in Limine" 60 MINUTES

> **Doug P. Holthus, Esq.** Freeman Mathis & Gary, LLP

From the exclusion of critical pieces of evidence to the application of statutory caps on noneconomic damages to the allocation of fault to parties and non-parties alike, motions in limine can play an essential role in positioning a case for success at trial and even beforehand during settlement negotiations. Doug Holthus will address each of these concerns and discuss the questions of when, how, and why to file motions in limine.

Noon Adjournment

TOTAL: 540 MINUTES (9 hrs) INCLUDES: 60 MINUTES (1.0 hr) APC + 480 MINUTES (8 hrs) GENERAL